Estrogen-Based Contraceptive

and Lowering Risks for Life-Threatening Blood Clots

Couple talking with doctor and signing forms prior to surgery

The links between contraceptives and blood clots

– Estrogen-based contraceptives can increase the risks for a life-threatening blood clot.

– Risks are present whether the estrogen is delivered into the blood stream with pills, a patch, an injection, or a vaginal ring contraceptive. The risk is highest when first starting these prescriptions.

Why does estrogen-based conceptive use increase the risk of blood clots?

– Hormonal changes can cause blood cells to bind together more readily.

– Taking estrogen contraceptives can increase risks if you have other risk factors such as:

  • Inherited blood-clotting disorders
  • Family history of blood clots
  • Surgery
  • Obesity
  • Prolonged travel

How can I reduce risk of an estrogen/contraceptive-related blood clot?

Maintain a Healthy Weight

Keep your weight at a healthy level with diet and exercise.

Drink Water

Stay hydrated, especially during long-travel.

Consider Compression

Graduated compression stockings can be worn if advised by your healthcare provider.

Know The Symptoms

Learn to recognize the symptoms of a dangerous blood clot and speak up if you notice anything that concerns you.

Learn more about the symptoms of dangerous blood clot or VTE.

More than one risk factor?

Any time you may have overlapping risks,
be sure your healthcare provider are aware.

Image of hispanic woman doctor talking with patient, downloadable guide is featured as overlay

Discover life-saving facts about symptoms, prevention and treatment of blood clots at heart.org/VTE.